Corticosteroid myopathy presents as weakness and wasting of the proximal limb and girdle muscles and is generally reversible following cessation of therapy.
Corticosteroids inhibit intestinal calcium absorption and increase urinary calcium excretion leading to bone resorption and bone loss. Bone loss of 3% over one year has been demonstrated with prednisolone 10 mg per day. Postmenopausal females are particularly at risk for loss of bone density. Sixteen percent of elderly patients treated with corticosteroids for 5 years may experience vertebral compression fractures. One author reported measurable bone loss over two years in women on concomitant therapy with prednisolone mg per day and tamoxifen. [ Ref ]
Now remains tapering off prednisone and other medications: Omeprazole to reduce acid in the stomach, low dosage aspirin as a blood thinner and Fosamax (once weekly) to prevent bone marrow damage. I was told to eat lots of fibre, eat fruit, drink milk. Any side-effect issues were not a problem and could be dealt with. The tonne of weight I've put on? The moon face? Just for the duration. Don't let it bother you. Blame everything on Prednisone. Of course all this was a challenge to tolerance: I hadn't seen a doctor in 20 or more years (thought they were there to kill you), never had any drugs other than the occasional paracetemol, fit and healthy, (I will be 75 in a couple of months' and play competitive petanque three times a week) and suddenly I was drowning in them! But I knew it was par for the course. Grin and bear it, it will all go away in time.